Wyoming, 2013Winter Storm in Wyoming, May 1, 2013
May 1, 2013 · NWS RIW · 2 events in 2 counties and zones
Snow began April 30 and continued into May 1 in the Lander Foothills and western portions of the Green River Basin. Total snowfall topped-out around one foot in the Lander Foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow began April 30 and continued into May 1 in the Lander Foothills and western portions of the Green River Basin. Total snowfall topped-out around one foot in the Lander Foothills. A narrow band of snow developed over the western Green River Basin and produced around one foot of snow in Big Piney and Marbleton. Most of this snow fell in about a six hour period. The beginning of this event is contained in April 2013 Storm Data.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 10:39 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 30, 10:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1139 PM MDT TUE APR 30 2013
.UPDATE...
06Z AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION... /ISSUED 258 PM MDT TUE APR 30 2013/
SHORT TERM...TONIGHT THROUGH WEDNESDAY
LOW LEVEL UPSLOPE FLOW ALREADY IN PLACE EAST OF THE CONTINENTAL
DIVIDE WITH HIGH PRESSURE ACROSS MONTANA AND LOW PRESSURE IN THE
GREAT BASIN PRODUCING NORTHEAST FLOW. UPPER LEVEL TROUGH OVER THE
PACIFIC NORTHWEST...NORTHERN ROCKIES AND NORTHERN GREAT BASIN
PRODUCING JET STREAK DIVERGENCE ALOFT SUPPORTING BANDS OF MODERATE
TO HEAVY MOUNTAIN SNOWFALL THROUGH THE DAY. THE UPPER TROUGH WILL DIG
SOUTHEAST INTO NORTHERN COLORADO THROUGH WEDNESDAY MORNING. SNOWFALL
WILL BECOME MORE WIDESPREAD THROUGH THE NIGHT INTO THE MORNING THEN
TAPER OFF RAPIDLY AS THE UPPER TROUGH AXIS PASSES EAST WITH
SIGNIFICANT IMPROVEMENT BY NOON. TEMPERATURES WILL BE MUCH COLDER
MOST AREAS. WINTER WEATHER ADVISORIES IN PLACE THROUGH 9 AM
WEDNESDAY. PLEASE REFER TO CYSWSWRIW FOR DETAILS.
LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
A FEW LINGERING SHOWERS WILL BE POSSIBLE OVER THE CENTRAL AND
NORTHERN MOUNTAINS WEDNESDAY NIGHT...WITH SHOWER ACTIVITY QUICKLY
TAPERING OFF THROUGH THE EVENING. A DRY NORTHWEST FLOW THEN EXPECTED
WITH WARMING TEMPERATURES. THE QUICK INTRUSION OF CLEARING SKIES
OVER THE RECENT SNOWFALL AND MOISTURE WILL RESULT IN SOME PATCHY
MORNING FOG...ESPECIALLY ACROSS THE CENTRAL BASINS FOR THURSDAY AND
FRIDAY MORNINGS.
GENERALLY DRY AND WARMING CONDITIONS EXPECTED THROUGH FRIDAY MORNING
FOR THE FORECAST AREA WITH GENERALLY WEAK WIND. A DISTURBANCE
EMBEDDED IN THE NORTHWEST FLOW WILL MOVE SOUTH INTO NORTHERN WYOMING
BY FRIDAY AFTERNOON...SPREADING SOME SHOWER ACTIVITY ACROSS THE
NORTHERN MOUNTAINS. THIS DISTURBANCE WILL MOVE THROUGH THE STATE
SATURDAY...INTRODUCING THE POTENTIAL FOR SHOWER ACTIVITY ACROSS MUCH
OF THE FORECAST AREA. THE EASTERN AND SOUTHERN BASINS AND MOUNTAIN
LOCATIONS WILL SEE SOME SNOWFALL FRIDAY NIGHT...THOUGH MILD
TEMPERATURES ON SATURDAY WILL KEEP MOST OTHER AREAS AS
RAINFALL...WITH ISOLATED THUNDERSTORMS POSSIBLE.
MODELS STRUGGLE WITH THIS DISTURBANCE AND ITS PROGRESSION AFTER
SATURDAY EVENING. THERE EXISTS THE POTENTIAL THAT IT WILL FORM A
CLOSED LOW AROUND THE DESERT SOUTHWEST AND THEN MOVE BACK EAST
TOWARDS THE FOUR CORNERS REGION BY BEGINNING OF THE WORK WEEK.
SHOULD THIS SOLUTION VERIFY...THERE WILL BE A PERIOD OF WARMING
ACROSS THE AREA WHILE THE SYSTEM WORKS TO CLOSE OFF AND GATHER
STRENGTH. ADDITIONALLY...AS THIS SYSTEM MOVES EAST AGAIN...THERE
WILL BE THE POTENTIAL FOR SOME PRECIPITATION ACROSS AT LEAST
SOUTHERN WYOMING BY TUESDAY. HOWEVER...MODELS ARE VERY INCONSISTENT
WITH THIS SOLUTION... ESPECIALLY REGARDING PLACEMENT AND INTENSITY.
DID NOT INCREASE PRECIPITATION CHANCES MUCH DURING THE LATER PERIODS
OF THE FORECAST.
AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
IFR/MVFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY MORNING IN LOW
CEILINGS AND REDUCED VISIBILITY IN SNOW ACROSS MUCH OF FREMONT AND
NATRONA COUNTIES...INCLUDING KCPR...KLND AND KRIW TERMINALS. THE
BULK OF THE SNOW IS EXPECTED TO TAPER OFF BETWEEN 15Z AND 20Z...WITH
VFR CONDITIONS EXPECTED IN THE LOWER ELEVATIONS BY 21Z. A FEW SNOW
SHOWERS COULD LINGER...ESPECIALLY ACROSS THE MOUNTAINS THROUGH EARLY
WEDNESDAY EVENING. FARTHER NORTH ACROSS JOHNSON AND THE BIG HORN
BASIN...MVFR/IFR CONDITIONS WILL BE MORE LOCALIZED AND IMPROVE
FASTER THIS MORNING THAN AREAS FARTHER SOUTH. CLEARING SKIES ARE
THEN EXPECTED WEDNESDAY NIGHT...WHICH IN COMBINATION WITH RECENT
MOISTURE AND LIGHT WINDS COULD LEAD TO SOME FOG FORMATION AFTER 06Z
THURSDAY.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
SCATTERED TO LOCALLY NUMEROUS SNOW SHOWERS WILL AFFECT MUCH OF THE
AREA WEDNESDAY. HOWEVER THE MOST WIDESPREAD/PERSISTENT MVFR/IFR
CONDITIONS IN THE LOWER ELEVATIONS WEST OF THE DIVIDE SHOULD OCCUR
ALONG THE FOOTHILLS OF THE WYOMING RANGE...INCLUDING THE KBPI
TERMINAL DUE TO A MOIST EAST/SOUTHEAST SURFACE UPSLOPE FLOW.
CONDITIONS WILL RAPIDLY IMPROVE DURING THE EVENING HOURS WITH MAINLY
CLEAR SKIES EXPECTED AFTER 06Z THURSDAY. THE CLEARING IN COMBINATION
WITH RECENT MOISTURE AND LIGHT WINDS COULD LEAD TO SOME LOCALIZED
FOG LATE WEDNESDAY NIGHT. MOUNTAINS WILL BE OBSCURED FOR MUCH OF THE
DAY...IMPROVING LATE WEDNESDAY AFTERNOON INTO THE OVERNIGHT.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECASTS.
FIRE WEATHER...
COLD UPSLOPE WINTER WEATHER IN STORE FOR AREAS EAST OF THE
CONTINENTAL DIVIDE WITH WIDESPREAD SNOW AND COLD
TEMPERATURES...ELEVATED RELATIVE HUMIDITY...LOW MIXING HEIGHTS AND
POOR SMOKE DISPERSAL THROUGH WEDNESDAY. WEST OF THE DIVIDE THE
UPPER LEVEL TROUGH WILL ALSO BRING AREAS OF SNOW AND COLDER
TEMPERATURES BUT THE SNOW WILL NOT BE AS WIDESPREAD OR HEAVY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM MDT WEDNESDAY
WYZ002-007>009-015-017>020-022.
&&
UPDATE...WM
SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 30, 8:37 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
937 PM MDT TUE APR 30 2013
WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
937 PM MDT TUE APR 30 2013
...WINTER WEATHER ADVISORIES FOR PORTIONS OF CENTRAL AND NORTHERN
WYOMING THROUGH 9 AM WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW WILL CONTINUE THROUGH TONIGHT. THE HEAVIEST AMOUNTS ARE
EXPECTED IN THE BIGHORN...ABSAROKA...AND WIND RIVER MOUNTAINS.
IN THE LOWER ELEVATIONS THE BEST CHANCE FOR SIGNIFICANT SNOW IS IN
THE LANDER AND CASPER AREA AND TO A LESSER DEGREE AROUND
THERMOPOLIS. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...SNOW CONTINUING IN THE MORNING CENTRAL AREAS...THEN
ENDING. CHANCE OF SNOW IN THE MOUNTAINS AND SOUTH.
FRIDAY AND SATURDAY...A CHANCE OF RAIN AND SNOW SHOWERS. ISOLATED
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 30, 11:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1208 AM MDT WED MAY 1 2013
WYZ012-013-010900-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
1208 AM MDT WED MAY 1 2013
A BAND OF SNOW WILL DROP SLOWLY SOUTHWARD OVER THE NEXT FEW HOURS. A
QUICK 1 TO 3 INCHES CAN BE EXPECTED IN THE BAND. MOTORISTS SHOULD
BE A ALERT FOR SLUSHY OR SNOW COVERED ROADS AND RAPID CHANGES IN
VISIBILITY.
Winter Storm, Lander Foothills
- When
- May 1, 12:00 AM MST to 2:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The Lander airport recorded 13.1 inches of snow from the evening of April 30 through May 1.
Winter Storm, Upper Green River Basin
- When
- May 1, 3:00 AM MST to 9:00 AM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
A spotter reported 12 inches of snow at Big Piney. 11 inches of snow was measured at Marbleton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442933, 442936.